Alert archive / North Carolina / Flash Flood Warnings in 2020
Flash Flood Warning 22, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jun 19, 2020, 11:03 PM EDT for 4 counties in North Carolina. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2020, 11:03 PM EDT (03:03 UTC)
- Expired
- Jun 20, 2020, 2:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Cumberland County, NC, Harnett County, NC, Hoke County, NC, Moore County, NC
The radar
The Raleigh/Durham radar (KRAX), 85 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 11:06 PM EDT | FLASH FLOOD | 1 Nnw Aberdeen, NC | MAGNOLIA DRIVE NEAR US HIGHWAY 1 IS CLOSED DUE TO FLOODING. FLOODING WAS FIRST REPORTED AROUND 1050 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 502 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1032 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
201
WGUS52 KRAH 200303
FFWRAH
NCC051-085-093-125-200600-
/O.NEW.KRAH.FF.W.0022.200620T0303Z-200620T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
1103 PM EDT Fri Jun 19 2020
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Southern Moore County in central North Carolina...
Southern Harnett County in central North Carolina...
Cumberland County in central North Carolina...
Hoke County in central North Carolina...
* Until 200 AM EDT.
* At 1102 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flooding include...
Fayetteville, Southern Pines, Raeford, Fort Bragg, Pinehurst,
Aberdeen, Godwin, Pope AFB, Antioch and Jerome.
Additional rainfall amounts of one to two are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3484 7935 3496 7936 3506 7948 3507 7957
3512 7957 3517 7962 3518 7933 3538 7908
3539 7898 3524 7895 3527 7881 3525 7861
3512 7864 3509 7867 3500 7865 3486 7850
3483 7890 3490 7894 3495 7904 3483 7919
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
771 follow-up statement
668
WGUS72 KRAH 200602
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
202 AM EDT Sat Jun 20 2020
NCC051-085-093-125-200612-
/O.EXP.KRAH.FF.W.0022.000000T0000Z-200620T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Moore NC-Harnett NC-Cumberland NC-Hoke NC-
202 AM EDT Sat Jun 20 2020
...THE FLASH FLOOD WARNING FOR SOUTHERN MOORE...SOUTHERN HARNETT...
CUMBERLAND AND HOKE COUNTIES HAS EXPIRED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3484 7935 3496 7936 3506 7948 3507 7957
3512 7957 3517 7962 3518 7933 3538 7908
3539 7898 3524 7895 3527 7881 3525 7861
3512 7864 3509 7867 3500 7865 3486 7850
3483 7890 3490 7894 3495 7904 3483 7919
$$
77What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 10:34 PM EDT, 29 minutes earlier.
Area forecast discussion, Jun 19, 10:34 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 1034 PM EDT Fri Jun 19 2020 .SYNOPSIS... A mid and upper level low will redevelop from the OH Valley southeastward across the southern middle Atlantic and offshore through Saturday night. && .NEAR TERM /TONIGHT/... As of 1030 PM Friday... A mid-upr trough axis was analyzed this evening from a closed low over w-cntl PA, swd across the srn Appalachians and nern GOM. This trough axis will edge ewd across the wrn Carolinas tonight, while the low center redevelops sewd across the Virginias. At the surface, widespread convection and outflow has overspread all but far srn NC, including Scotland, srn Hoke, and swrn Cumberland counties as of 1015 PM. The convection and outflow will continue to develop swd through a lingering instability axis of up to 1000 J/kg from cntl SC nwd into srn NC. A risk of flash flooding will pose the primary impact for the next couple of hours as the slow-moving convection and outflow over srn NC drifts swd. While the rain-cooled/outflow air to the north of ongoing convection is more stable, characterized by generally 500 J/kg of MLCAPE, isolated showers/storms may continue to develop even in that regime, similar to what was observed around the city of Raleigh in the past hour and more recently over Anson and Stanly Co., as forcing for ascent accompanying the upr lvl trough approaches. Otherwise, areas of stratus and possibly some fog will develop in the rain-cooled air across cntl NC overnight-Sat morning, with near steady temperatures from current readings in the mid-upr 60s. && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... As of 320 PM Friday... Saturday's forecast looks pretty similar to today's forecast, with another round of numerous showers and thunderstorms in the afternoon. The synoptic models shift the focus slightly farther east, so pops range from 50s in western counties to 70s in the east. Once again, chances for precipitation will become minimal after sunset. Saturday's highs should be a couple degrees warmer than today's, primarily in the mid 80s. && .LONG TERM /SUNDAY THROUGH FRIDAY/... As of 140 PM Friday... The upper trough will gradually exit to our northeast early in the day Sunday, with short wave ridging setting up over the Carolinas for mid-late Sunday through Monday. This will result in decreased rain chances compared to the wetter pattern that we've recently been in, thus at or below climo PoPs both days. With ample sunshine both days and H8 temps slightly above normal, look for highs in the low 90s both days, with Monday being the hotter of the two days. On Tuesday another fairly deep and closed mid/upr low will move southeast across the Northern Plains and Upper Midwest. A lead short wave on the east side of the deepening longwave trough will cross the Carolinas Tuesday night, so while most of the daytime Tuesday should be hot and dry over our area, rain chances will quickly increase later in the day and at night. Then the sfc cold front assoc with the aforementioned closed low...which on Wednesday will be moving across the Great Lakes... will gradually move into our area from the west and slowly across or perhaps even stall over the region during the latter half of the work week, thus resulting in above climo PoPs during that time, and perhaps slightly cooler temps due to the increased presences of clouds and showers. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... As of 830 PM Friday... Scattered to numerous showers and storms will continue to focus across srn NC, including around FAY, this evening, while convection is expected to remain more isolated in coverage elsewhere throughout cntl NC, before dissipating overnight. Another round of scattered to numerous showers and storms is expected with diurnal/daytime heating on Sat, coincident with the passage of a mid-upr level low across VA and nern NC. Otherwise, areas of IFR-MVFR ceilings and/or visibility restrictions will be possible Sat morning, particularly from RDU and RWI ewd to the coast, owing to widespread, rain-cooled air and high RH from earlier and ongoing convection. Outlook: Perturbed wswly flow aloft will develop between a subtropical ridge over the Bahamas and a trough over the Great Lakes and provide for above average chances of mainly diurnal showers and storms over cntl NC through mid-late week. && .HYDROLOGY... As of 300 PM Friday... Areal flood warnings continue along and near the Tar River. Significant river flooding also continues along the Tar River. Please refer to the River flood statements and the Areal Flood Warning in effect for details. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...MWS SHORT TERM...Green LONG TERM...Petro AVIATION...MWS HYDROLOGY...Badgett/BSD
Hazardous weather outlook, Jun 19, 10:39 PM EDT, 24 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 1039 PM EDT Fri Jun 19 2020 NCZ083>086-088-089-210245- Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- 1039 PM EDT Fri Jun 19 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Showers and thunderstorms will produce heavy downpours and a risk of flash flooding early tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms Saturday afternoon will pose a risk of flash flooding, locally damaging wind gusts, and hail up to one inch in diameter. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>011-021>028-038>043-073>078-210245- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne- 1039 PM EDT Fri Jun 19 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms Saturday afternoon will pose a risk of flash flooding, locally damaging wind gusts, and hail up to one inch in diameter. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 19, 10:47 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1047 PM EDT FRI JUN 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM FLASH FLOOD 2 SSE NEWTON GROVE 35.22N 78.34W
06/19/2020 SAMPSON NC EMERGENCY MNGR
WATER RESCUE ON US-701 HWY.
&&
MWSLocal storm report, Jun 19, 10:51 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1051 PM EDT FRI JUN 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM FLASH FLOOD 2 WNW HOBBTON 35.19N 78.35W
06/19/2020 SAMPSON NC EMERGENCY MNGR
WATER RESCUE AT 1100 WHIT RD.
&&
MWSLocal storm report, Jun 19, 10:55 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1055 PM EDT FRI JUN 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM FLASH FLOOD 1 NW CARTHAGE 35.36N 79.43W
06/19/2020 MOORE NC 911 CALL CENTER
BETHLEHEM CHURCH ROAD NEAR NC HIGHWAYS 24/27
IS CLOSED DUE TO FLOODING.
&&
BSDLocal storm report, Jun 19, 10:58 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1058 PM EDT FRI JUN 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM FLASH FLOOD 1 NW HOBBTON 35.19N 78.33W
06/19/2020 SAMPSON NC EMERGENCY MNGR
WATER RESCUE ON LUKE HOBBS FARM RD.
&&
MWSLocal storm report, Jun 19, 11:02 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1102 PM EDT FRI JUN 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM FLASH FLOOD 4 ENE HOBBTON 35.21N 78.25W
06/19/2020 SAMPSON NC 911 CALL CENTER
WATER RESCUE ON HOLLINGSWORTH RD.
&&
MWSLocal storm report, Jun 19, 11:03 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1103 PM EDT FRI JUN 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM HEAVY RAIN 2 SSW BENSON 35.35N 78.56W
06/19/2020 M4.31 INCH HARNETT NC MESONET
MESONET STATION AV021 DUNN.
&&
MWSThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 8:05 PM EDT | Flash Flood Warning | RAH | Moore | 6 hr |
| Jun 19, 8:31 PM EDT | Areal Flood Advisory | RAH | Cumberland, Harnett, Hoke, Moore | 3 hr |
| Jun 19, 9:44 PM EDT | Special Weather Statement | RAH | Wake | 61 min |
| Jun 19, 9:55 PM EDT | Special Weather Statement | RAH | Cumberland, Hoke, Richmond, Scotland | 65 min |
| Jun 19, 10:41 PM EDT | Areal Flood Advisory | RAH | Cumberland, Hoke, Richmond, Sampson, Scotland | 3 hr |
| Jun 20, 1:46 AM EDT | Areal Flood Warning | RAH | Sampson, Wayne | 9 hr |
| Jun 20, 5:36 AM EDT | River Flood Warning | RAH | Cumberland | 9 hr |
| Jun 20, 12:56 PM EDT | Special Weather Statement | RAH | Forsyth | 64 min |
| Jun 20, 2:05 PM EDT | Special Weather Statement | RAH | Guilford | 55 min |
| Jun 20, 2:08 PM EDT | Special Weather Statement | RAH | Davidson, Forsyth | 67 min |
| Jun 20, 3:00 PM EDT | Special Weather Statement | RAH | Alamance, Chatham | 45 min |
| Jun 20, 3:38 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Lee, Moore | 41 min |
| Jun 20, 3:56 PM EDT | Special Weather Statement | RAH | Chatham, Orange | 64 min |
| Jun 20, 4:12 PM EDT | Special Weather Statement | RAH | Cumberland, Hoke | 48 min |
| Jun 20, 4:44 PM EDT | Special Weather Statement | RAH | Halifax | 46 min |
| Jun 20, 4:54 PM EDT | Areal Flood Advisory | RAH | Cumberland, Hoke, Moore | 3 hr |
| Jun 20, 4:55 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett | 34 min |
| Jun 20, 5:11 PM EDT | Flash Flood Warning | RAH | Cumberland, Hoke, Moore, Sampson | 3 hr |
| Jun 20, 5:28 PM EDT | Special Weather Statement | RAH | Sampson | 47 min |
| Jun 20, 5:42 PM EDT | Special Weather Statement | RAH | Cumberland | 63 min |
| Jun 20, 6:12 PM EDT | Areal Flood Advisory | RAH | Sampson, Wayne | 2 hr |
| Jun 20, 7:01 PM EDT | Special Weather Statement | RAH | Halifax | 59 min |
| Jun 20, 7:24 PM EDT | Areal Flood Advisory | RAH | Edgecombe, Nash | 3 hr |
| Jun 20, 7:35 PM EDT | Flash Flood Warning | RAH | Edgecombe, Nash, Wilson | 117 min |
Nearby
Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.